'A fatal combination': 4 suspected drug overdose deaths lead to warning from Sask. Coroner
REGINA -- Four people have died of suspected drug overdoses in Regina since Feb. 14, leading to a renewed warning from the province's coroner.
The Saskatchewan Coroners Service said primary toxicology from these deaths shows high levels of of Xylazine in combination with fentanyl, acetyl fentanyl and methamphetamine.
“This is a fatal combination,” Chief Coroner Clive Weighill said. “Anyone who uses street drugs like these is at a much higher risk of overdose, especially when they are combining drugs like these together.”
The province says Xylazine is a drug used by veterinarians to sedate large animals, such as cattle and horses. Effects of the drug include central nervous system depression, blurred vision, disorientation, dizziness and drowsiness.
"When Xylazine and opioids are combined risks include respiratory depression causing slowed breathing and dangerously lowered blood pressure and heart rate," the province said, in a release.
The coroner said the province has not seen this drug before.
“We’ve seen this come into Toronto and Ontario and in British Columbia, as well. So this is a brand new phenomenon for Saskatchewan, that we know of,” said Weighill.
Since Xylazine is not an opioid, naloxone is not effective in the case of an over dose. However, naloxone can reverse the effects of opioids that have been combined with Xylazine.
The province reminds everyone to call 911 immediately if an overdose is suspected.